Wildfire, La Plata
- When
- July 9, 1:00 PM MST to July 21, 4:00 PM MST
- Where
- La Plata County, 5 mi NE of Vallecito
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
This wildfire became known as the Bear Creek Fire. The fire occurred in the San Juan National Forest and consumed 1,869 acres of mixed conifer forest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire became known as the Bear Creek Fire. The fire occurred in the San Juan National Forest and consumed 1,869 acres of mixed conifer forest. The estimated cost to fight the fire was 1.3 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 9, 1:51 AM MST, 11 hours 9 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 251 AM MDT WED JUL 9 2003 SHORT-TERM DISCUSSION (TODAY THROUGH THURSDAY): UPPER LEVEL HIGH CIRCULATION CENTERED OVER ARIZONA EARLY THIS MORNING. AN UPPER LEVEL JET CORE IS SITUATED EAST-WEST ACROSS SOUTHERN WYOMING WITH A WEST TO NORTHWEST FLOW ALOFT OVER THE FORECAST AREA. THE SHORTWAVE THAT MOVED ACROSS THE NORTH YESTERDAY BROUGHT A PUSH OF COOLER AIR INTO THE AREA. 24 HOUR TRENDS OF METAR AND RAWS DATA INDICATE THAT THE COOLER AIR HAS MADE IT SOUTH TO THE ROAN AND TAVAPUTS PLATEAUS...WITH 24 HOUR TEMPERATURE TRENDS ACROSS THE NORTH DOWN AROUND 5 DEGREES. THE UPPER HIGH CENTER OVER ARIZONA WILL AMPLIFY TODAY AS A CLOSED LOW WEST OF VANCOUVER ISLAND NEAR 140W DEEPENS. THIS WILL KEEP A NORTHWEST FLOW ACROSS THE FORECAST AREA AND SHOULD KEEP HIGH TEMPERATURES ABOUT 5 DEGREES F COOLER TODAY FROM THE ROAN- TAVAPUTS PLATEAUS AND GORE AND ELK MOUNTAINS NORTH...WHICH IS CLOSE TO GUIDANCE. MAX TEMPERATURES ABOUT 2-4 DEGREES COOLER ELSEWHERE SEEMS REASONABLE EXCEPT NEAR THE FOUR CORNERS WHERE PERSISTENCE LOOKS BETTER. EXPECT FULL SUN TODAY WITH A VERY DRY AIRMASS OVER THE AREA. WEAKER GRADIENT WINDS AND MORE STABLE CONDITIONS TODAY WILL ALLOW LOCAL TERRAIN DRIVEN WINDS TO PREVAIL. HIGH PRESSURE WILL STRENGTHEN OVER THE AREA TONIGHT AND THURSDAY. CONTINUED DRY AND WARMER/HOTTER THURSDAY. LINDQUIST MID-TERM DISCUSSION (FRIDAY-SUNDAY): HOT AND DRY CONTINUES AS HIGH PRESSURE RIDGE PERSISTS AND BUILDS OVER THE REGION. WILL LEAVE LOW MOUNTAIN POPS ON THE WEEKEND IN ANTICIPATION OF SOME MOISTURE WORKING ITS WAY UNDER THE RIDGE WITH TIME. EXTENDED DISCUSSION (MONDAY-WEDNESDAY): BY EARLY MON THE EC AND MRF ARE HINTING AT A SUBTLE CHANGE IN THE RIDGE THAT HAS BEEN DOMINATING THE REGION. THE EC DEVELOPS A LOW CENTER OFF THE BRITISH COLUMBIAN COAST BY 12Z MON WITH THE RIDGE SHIFTING EAST. THE 08/00Z GFS KEEPS THE LOW FARTHER OFF THE COAST WITH THE RIDGE FLATTENING A LITTLE MORE THAN THE PREVIOUS GFS SOLUTION. IN ANY CASE THE CHANGES ARE SLIGHT AND CONDITIONS WILL CONTINUE TO BE HOT AND PREDOMINANTLY DRY. SEE NO REASON TO CHANGE THE CURRENT FORECAST OF LOW MOUNTAIN POPS AT THIS TIME. HEFFERNAN/NL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-101145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 537 AM MDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH TUESDAY...MAINLY OVER THE HIGHER TERRAIN DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379553.